Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Localization of the continuous Anderson Hamiltonian in 1-D

Abstract

We study the bottom of the spectrum of the Anderson Hamiltonian \({\mathcal {H}}_L := -\partial _x^2 + \xi \) on [0, L] driven by a white noise \(\xi \) and endowed with either Dirichlet or Neumann boundary conditions. We show that, as \(L\rightarrow \infty \), the point process of the (appropriately shifted and rescaled) eigenvalues converges to a Poisson point process on \(\mathbf{R}\) with intensity \(e^x dx\), and that the (appropriately rescaled) eigenfunctions converge to Dirac masses located at independent and uniformly distributed points. Furthermore, we show that the shape of each eigenfunction, recentered around its maximum and properly rescaled, is given by the inverse of a hyperbolic cosine. We also show that the eigenfunctions decay exponentially from their localization centers at an explicit rate, and we obtain very precise information on the zeros and local maxima of these eigenfunctions. Finally, we show that the eigenvalues/eigenfunctions in the Dirichlet and Neumann cases are very close to each other and converge to the same limits.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11

References

  1. 1.

    Allez, R., Chouk, K.: The continuous Anderson Hamiltonian in dimension two. ArXiv e-prints (2015). arXiv:1511.02718

  2. 2.

    Allez, R., Dumaz, L.: From sine kernel to Poisson statistics. Electron. J. Probab. 19(114), 25 (2014). https://doi.org/10.1214/EJP.v19-3742

  3. 3.

    Allez, R., Dumaz, L.: Tracy–Widom at high temperature. J. Stat. Phys. 156(6), 1146–1183 (2014). https://doi.org/10.1007/s10955-014-1058-z

  4. 4.

    Allez, R., Dumaz, L.: Random matrices in non-confining potentials. J. Stat. Phys. 160(3), 681–714 (2015). https://doi.org/10.1007/s10955-015-1258-1

  5. 5.

    Anderson, P.W.: Absence of diffusion in certain random lattices. Phys. Rev. 109(5), 1492–1505 (1958). https://doi.org/10.1103/PhysRev.109.1492

  6. 6.

    Biskup, M., König, W.: Eigenvalue order statistics for random Schrödinger operators with doubly-exponential tails. Commun. Math. Phys. 341(1), 179–218 (2016). https://doi.org/10.1007/s00220-015-2430-9

  7. 7.

    Borodin, A.N., Salminen, P.: Handbook of Brownian Motion-Facts and Formulae. Probability and Its Applications, 2nd edn. Birkhäuser Verlag, Basel (2002)

  8. 8.

    Bloemendal, A., Virág, B.: Limits of spiked random matrices II. Ann. Probab. 44(4), 2726–2769 (2016). https://doi.org/10.1214/15-AOP1033

  9. 9.

    Carmona, R., Klein, A., Martinelli, F.: Anderson localization for Bernoulli and other singular potentials. Commun. Math. Phys. 108(1), 41–66 (1987)

  10. 10.

    Cambronero, S., McKean, H.P.: The ground state Eigenvalue of Hill’s equation with white noise potential. Commun. Pure Appl. Math. 52(10), 1277–1294 (1999). https://doi.org/10.1002/(SICI)1097-0312(199910)52:10<1277::AID-CPA5>3.0.CO;2-L

  11. 11.

    Cambronero, S., Rider, B., Ramírez, J.: On the shape of the ground state eigenvalue density of a random Hill’s equation. Commun. Pure Appl. Math. 59(7), 935–976 (2006). https://doi.org/10.1002/cpa.20104

  12. 12.

    Dumaz, L., Virág, B.: The right tail exponent of the Tracy–Widom \(\beta \) distribution. Ann. Inst. Henri Poincaré Probab. Stat. 49(4), 915–933 (2013). https://doi.org/10.1214/11-AIHP475

  13. 13.

    Frisch, H.L., Lloyd, S.P.: Electron levels in a one-dimensional random lattice. Phys. Rev. 120, 1175–1189 (1960). https://doi.org/10.1103/PhysRev.120.1175

  14. 14.

    Fukushima, M., Nakao, S.: On spectra of the Schrödinger operator with a white Gaussian noise potential. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 37(3), 267–274 (1976/77)

  15. 15.

    Gubinelli, M., Imkeller, P., Perkowski, N.: Paracontrolled distributions and singular PDEs. Forum Math. Pi 3, e6, 75 (2015). arXiv:1210.2684. https://doi.org/10.1017/fmp.2015.2

  16. 16.

    Goldsheid, I.J., Molcanov, S.A., Pastur, L.A.: A random homogeneous Schrödinger operator has a pure point spectrum. Funkcional. Anal. i Priložen. 11(1), 1–10 (1977). 96

  17. 17.

    Gubinelli, M., Ugurcan, B., Zachhuber, I.: Semilinear evolution equations for the Anderson Hamiltonian in two and three dimensions. ArXiv e-prints (2018). arXiv:1807.06825

  18. 18.

    Hairer, M.: A theory of regularity structures. Invent. Math. 198(2), 269–504 (2014). arXiv:1303.5113. https://doi.org/10.1007/s00222-014-0505-4

  19. 19.

    Halperin, B.I.: Green’s functions for a particle in a one-dimensional random potential. Phys. Rev. (2) 139, A104–A117 (1965)

  20. 20.

    König, W.: The Parabolic Anderson Model. Pathways in Mathematics. Random Walk in Random Potential. Birkhäuser/Springer, Cham (2016)

  21. 21.

    Kallenberg, O.: Foundations of Modern Probability. Probability and Its Applications (New York), 2nd edn. Springer, New York (2002)

  22. 22.

    Kirsch, W.: An invitation to random Schrödinger operators. In Random Schrödinger operators, vol. 25 of Panor. Synthèses, 1–119. Soc. Math. France, Paris, 2008. With an appendix by Frédéric Klopp

  23. 23.

    Killip, R., Nakano, F.: Eigenfunction statistics in the localized Anderson model. Ann. Henri Poincaré 8(1), 27–36 (2007). https://doi.org/10.1007/s00023-006-0298-0

  24. 24.

    Killip, R., Stoiciu, M.: Eigenvalue statistics for CMV matrices: from Poisson to clock via random matrix ensembles. Duke Math. J. 146(3), 361–399 (2009). https://doi.org/10.1215/00127094-2009-001

  25. 25.

    Kunz, H., Souillard, B.: Sur le spectre des opérateurs aux différences finies aléatoires. Commun. Math. Phys. 78(2), 201–246 (1980/81)

  26. 26.

    Kritchevski, E., Valkó, B., Virág, B.: The scaling limit of the critical one-dimensional random Schrödinger operator. Commun. Math. Phys. 314(3), 775–806 (2012). https://doi.org/10.1007/s00220-012-1537-5

  27. 27.

    Labbé, C.: The continuous Anderson Hamiltonian in \(d\le 3\). ArXiv e-prints (2018). arXiv:1809.03718

  28. 28.

    McKean, H.P.: A limit law for the ground state of Hill’s equation. J. Stat. Phys. 74(5–6), 1227–1232 (1994). https://doi.org/10.1007/BF02188225

  29. 29.

    Minami, N.: Local fluctuation of the spectrum of a multidimensional Anderson tight binding model. Commun. Math. Phys. 177(3), 709–725 (1996)

  30. 30.

    Molčanov, S.A: The local structure of the spectrum of the one-dimensional Schrödinger operator. Commun. Math. Phys. 78(3), 429–446 (1980/81)

  31. 31.

    Otto, F., Weber, H., Westdickenberg, M.G.: Invariant measure of the stochastic Allen–Cahn equation: the regime of small noise and large system size. Electron. J. Probab. 19(23), 76 (2014). https://doi.org/10.1214/EJP.v19-2813

  32. 32.

    Ramírez, J.A., Rider, B.: Diffusion at the random matrix hard edge. Commun. Math. Phys. 288(3), 887–906 (2009). https://doi.org/10.1007/s00220-008-0712-1

  33. 33.

    Ramírez, J.A., Rider, B., Virág, B.: Beta ensembles, stochastic airy spectrum, and a diffusion. J. Am. Math. Soc. 24(4), 919–944 (2011). https://doi.org/10.1090/S0894-0347-2011-00703-0

  34. 34.

    Rifkind, B., Virág, B.: Eigenvectors of the critical 1-dimensional random Schrödinger operator. ArXiv e-prints (2016). arXiv:1605.00118

  35. 35.

    Revuz, D., Yor, M.: Continuous martingales and Brownian motion. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, 3rd edn. Springer, Berlin (1999)

  36. 36.

    Texier, C.: Individual energy level distributions for one-dimensional diagonal and off-diagonal disorder. J. Phys. A 33(35), 6095–6128 (2000). https://doi.org/10.1088/0305-4470/33/35/303

  37. 37.

    Valkó, B., Virág, B.: Continuum limits of random matrices and the Brownian carousel. Invent. Math. 177(3), 463–508 (2009). https://doi.org/10.1007/s00222-009-0180-z

Download references

Acknowledgements

We thank the anonymous referees for their careful reading of the paper and their helpful remarks. LD thanks Romain Allez and Benedek Valkó for useful discussions. The work of LD is supported by the project MALIN ANR-16-CE93-0003. CL is grateful to Julien Reygner for several useful comments on a preliminary version of this paper. The work of CL is supported by the project SINGULAR ANR-16-CE40-0020-01.

Author information

Correspondence to Cyril Labbé.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dumaz, L., Labbé, C. Localization of the continuous Anderson Hamiltonian in 1-D. Probab. Theory Relat. Fields 176, 353–419 (2020). https://doi.org/10.1007/s00440-019-00920-6

Download citation

Keywords

  • Anderson Hamiltonian
  • Hill’s operator
  • Localization
  • Riccati transform
  • Diffusion

Mathematics Subject Classification

  • Primary 60H25
  • 60J60
  • Secondary 35P20